Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2023, 5:20 PM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 5:20 PM CDT (22:20 UTC)
- Expired
- Aug 5, 2023, 8:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WGUS53 KFSD 052220
FFWFSD
IAC119-141-143-167-060200-
/O.NEW.KFSD.FF.W.0007.230805T2220Z-230806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
520 PM CDT Sat Aug 5 2023
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Eastern Lyon County in northwestern Iowa...
O'Brien County in northwestern Iowa...
Western Osceola County in northwestern Iowa...
Northeastern Sioux County in northwestern Iowa...
* Until 900 PM CDT.
* At 520 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain across the warned area, with
between 4 and 6 inches of rain already fallen. Additional
thunderstorms are expected, with the expected rainfall rate being
2 to 4 inches in 1 hour. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sheldon, Sibley, Hartley, Sanborn, Primghar, Sutherland, Little
Rock, Ashton, Melvin, Matlock and Calumet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4329 9597 4338 9595 4340 9600 4342 9604
4344 9606 4350 9611 4349 9579 4326 9552
4324 9549 4300 9539 4291 9554 4291 9563
4315 9572 4315 9598 4316 9597
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
APT1 follow-up statement
490
WGUS73 KFSD 060140
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
840 PM CDT Sat Aug 5 2023
IAC119-141-143-167-060150-
/O.CAN.KFSD.FF.W.0007.000000T0000Z-230806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-O'Brien IA-Osceola IA-Sioux IA-
840 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN LYON, O'BRIEN,
WESTERN OSCEOLA AND NORTHEASTERN SIOUX COUNTIES...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 4329 9597 4338 9595 4340 9600 4342 9604
4344 9606 4350 9611 4349 9579 4326 9552
4324 9549 4300 9539 4291 9554 4291 9563
4315 9572 4315 9598 4316 9597
$$
APTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:15 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 5, 4:15 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 415 PM CDT Sat Aug 5 2023 .SHORT TERM...(This Evening through Sunday) Issued at 415 PM CDT Sat Aug 5 2023 An outflow boundary extending west and south of Sioux Falls from near Salem SD to Cherokee IA. This boundary has been a focus of enhanced vorticity and weak convergence. Storms have been develop along this boundary since late morning. As temperatures south of the boundary have been approaching 80 degrees, updrafts appear to be more vigorous and capable of stretching the near surface vorticity and producing tornadoes through early evening. A second area of concern is along a wind shift from western Davison County to west of Yankton SD. As a strong upper level wave moves into southeastern South Dakota storm coverage should increase along this boundary. Deep layer shear remains less than 30 kts and even 0-1 km bulk shear is less than 10 kts. However, as storms move east through the evening, shear does increase so that a few storms could produce brief tornadoes - especially with any boundary interaction as was seen with the tornado near Sioux Center IA earlier this afternoon. Storms closer to the Missouri River could also pose a hail or wind risk where MLCAPE is closer to 1500 J/kg. The severe weather risk will quickly decrease after sunset as instability decreases although lightning will be a concern through the night as the storms continue to move east across southwestern Minnesota and northwestern Iowa. The threat of heavy rainfall with these storms will continue through the night given the deep warm cloud layer and high precipitable water. Rainfall rates with these storms could exceed 2" per hour and produce a flash flooding in urban areas or in areas that have received heavier rainfall this morning. The other concern from later tonight through Sunday will be the increasing winds and moderate to occasionally heavy rain associated with the TROWAL associated with the deepening upper wave moving southeast from South Dakota into Nebraska and Iowa. Rain is expected to form along the cold frontal side of the TROWAL. The TROWAL will move into areas north of Brookings and Huron this evening and then continue to move southeast into Chamberlain and Gregory after midnight. As the night goes on the band of rain will continue spread south and extend form Marshall to Brookings to Lake Andes by sunrise. This band of rain will only slowly weaken and is expected should move southeast and impact Sioux Falls, Worthington during the late morning and early afternoon and then into northwestern Iowa through Sunday evening. Rain is expected to end by Sunday evening. Rainfall rates within the TROWAL could exceed be 0.25 - 0.5" per hour at times through Sunday afternoon. The most likely area to see heavy rain will be around Hwy 14 where amounts could exceed 2 inches - especially from Brookings to Marshall. There is a low probability (~20%) that rainfall could approach exceed an inch on Sunday as far south as I-90 if the band of rain has higher rates (0.5 in or higher) than expected as it moves toward I-90. In addition to the rain, winds will be strong later tonight and Sunday as the gradient tightens on the western side of the surface cyclone. Wind gusts over 30 mph are expected later tonight into Sunday morning. Winds will approach 30 mph much of the day on Sunday along and west of I29. Temperatures on Sunday will be cooler with rain with many areas along and east of I-29 remaining in the upper 60s and even farther west it will only warm into the lower to mid 70s. .LONG TERM...(Sunday Night through Saturday) Issued at 415 PM CDT Sat Aug 5 2023 TUESDAY AND WEDNESDAY: Looking ahead to the the middle and end of the week, the primary focus will be on the precipitation potential for Tuesday night and Wednesday. Relatively good consensus between the Canadian, European, and GEFs ensembles on the timing of a fairly strong upper level wave that will move from the northern Rockies into the northern plains. Ensemble consensus is that that showers and thunderstorms will move into the area Tuesday night and exit later on Wednesday. With rain and clouds into Wednesday morning, consensus would have highs primarily in the 70s. As would be expected there are timing differences that can be seen when looking at QPF plumes. While most ensemble show precipitation late Tuesday, there are a few ensemble members that have rain into Wednesday afternoon as the upper waves moves across the area later on Wednesday. For ensembles that have a slower progression of the upper wave, there would be fewer clouds in the morning and highs could then warm into the lower 80s. As a result, SBCAPE would also be higher exceeding 1500 J/kg resulting in scattered thunderstorms. While the most likely solution (> 50%) is for rain Tuesday night into Wednesday morning with cooler temperatures and little or no severe weather threat, a lower probability solution (~25%) would have a low severe risk Wednesday afternoon and evening. THURSDAY AND SATURDAY: The ensemble mean is to have northwesterly flow through the period. With relatively fast mid-level flow, individual ensemble members have waves moving through at different times in this period which results in a low probability (20-40%) of light precipitation each period. The deterministic ECMWF and GFS would highlight a higher potential for rainfall later Thursday into Thursday night as another wave amplifies as it moves southeastward. Since these deterministic runs represent a clear minority of ensemble solutions at this time, have kept PoPS low. Otherwise, highs are look to be near season normals in the upper 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 415 PM CDT Sat Aug 5 2023 Rain and thunderstorms will be the primary concern through 18Z Sunday. Thunderstorms will be the primary concern through 06Z although that threat will decrease west of I29 after 00Z. Intermittent IFR conditions can be expected within any thunderstorm due to heavy rain. Stratus with MVFR to IFR ceilings will be the concern later tonight and Sunday. Where rainfall MVFR visibilities can also be expected. Wind gusts to 30 kts will be possible around KHON overnight and may approach 25 kts at KFSD toward 18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Schumacher
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sat Aug 5 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 423 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered non severe thunderstorms will be possible Saturday morning, however most areas remain dry. Scattered to numerous thunderstorms are expected to begin to develop early Saturday afternoon along and west of the James River Valley. This thunderstorm activity will track east and southeast into early evening. In some areas, storms may merge into a line. While the severe weather risks remains very conditional on the amount of warming the area experiences today, a few storms may produce quarter size hail along with localized strong winds to 60 mph. While a very low risk, brief funnel clouds or even a brief tornado cannot be ruled out, especially in areas west of Interstate 29. Locally heavy rain is expected in any thunderstorm, with some areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow moving thunderstorms over urban areas could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northwest wind gusts to 40 mph may be possible Sunday. Additional risks for rain arrive by Wednesday, however the risk for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 pm to 10pm Saturday. Spotters are urged to report all severe weather they observe.
In the hours before
Local storm report, Aug 5, 4:30 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
430 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Rain 2 NE Crooks 43.68N 96.78W
08/05/2023 E1.00 inch Minnehaha SD Public
social media report of 1 inch so far as of
3:15 pm CDT.
&&
AJPLocal storm report, Aug 5, 4:33 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
433 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Rain Sanborn 43.18N 95.66W
08/05/2023 E3.50 inch O'Brien IA Public
Social media report with picture as of 2:00
pm rainfall.
&&
AJPLocal storm report, Aug 5, 4:36 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
436 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Rain 2 E Ashton 43.31N 95.75W
08/05/2023 E1.50 inch Osceola IA Public
Social media report of 1.5 inches as of 2:38
pm. Rainfall since 11 am.
&&
AJPLocal storm report, Aug 5, 4:39 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
439 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 2 S Sioux Falls 43.51N 96.73W
08/05/2023 E1.53 inch Minnehaha SD Public
Social media report of 1.53 inches. Mid
storm report.
&&
AJPLocal storm report, Aug 5, 4:44 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
444 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Rain Hull 43.19N 96.13W
08/05/2023 E4.59 inch Sioux IA Public
Social media report of 4.59 inches so far.
Mid storm report.
&&
AJPLocal storm report, Aug 5, 4:47 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain 2 ENE Carthage 44.18N 97.68W
08/05/2023 M6.50 inch Miner SD Emergency Mngr
Cindy EM with Kingsbury county called to
report 6.5 inches of rain.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:15 PM CDT | Flash Flood Warning | FSD | Cherokee, Lyon, O'Brien, Osceola | 3 hr |
| Aug 5, 2:09 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 2:39 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 3:18 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 4 hr |
| Aug 5, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
| Aug 5, 4:41 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Aug 5, 6:19 PM CDT | Tornado Warning | FSD | Plymouth | 26 min |
| Aug 5, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 51 min |
| Aug 5, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.